Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 32, NWS Midland/Odessa, TX

May 11, 2018Brewster County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 11, 2018, 7:19 PM CDT for Brewster County, Texas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2018, 7:19 PM CDT (00:19 UTC)
Expired
May 11, 2018, 8:15 PM CDT
In force
56 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Brewster County, TX

The radar

The Midland/Odessa radar (KMAF), 219 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.3 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2018-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1183 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2018-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1183 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
3177 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

052 
WUUS54 KMAF 120019
SVRMAF
TXC043-120115-
/O.NEW.KMAF.SV.W.0032.180512T0019Z-180512T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
719 PM CDT FRI MAY 11 2018

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Northeastern Brewster County in southwestern Texas...

* Until 815 PM CDT.

* At 718 PM CDT, a severe thunderstorm was located just east of 
  Marathon, or 32 miles southeast of Alpine, moving southeast at 20 
  mph. Persons traveling east on US Hwy 90 from Marathon may 
  encounter this storm.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Marathon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3016 10328 3039 10312 3006 10262 2983 10297
TIME...MOT...LOC 0018Z 313DEG 18KT 3018 10316 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
501 
WWUS54 KMAF 120038
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
738 PM CDT FRI MAY 11 2018

TXC043-120115-
/O.CON.KMAF.SV.W.0032.000000T0000Z-180512T0115Z/
Brewster TX-
738 PM CDT FRI MAY 11 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHEASTERN BREWSTER COUNTY...

At 738 PM CDT, a severe thunderstorm was located 12 miles southeast
of Marathon, or 38 miles southeast of Alpine, moving southeast at 20
mph. The strongest part of the storm has moved south of US Hwy 90.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northeastern Brewster County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3013 10323 3034 10306 3006 10262 2983 10297
TIME...MOT...LOC 0038Z 309DEG 18KT 3014 10306 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 6:15 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, May 11, 6:15 PM CDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
615 PM CDT Fri May 11 2018

.DISCUSSION...

See 00z aviation discussion below.

&&

.AVIATION...

VFR conditions are expected for the next 24 hours outside of any
thunderstorms that may impact FST in the next few hours. Winds
will be out of the south to west during the period with stronger
winds for INK, MAF, and FST into the overnight hours. Winds will
weaken by 12z then will strengthen around 18z out of the south to
southwest.

&&

.PREV DISCUSSION... /issued 226 PM CDT Fri May 11 2018/

DISCUSSION...
Southwesterly flow aloft will continue through the weekend and
into the early part of next week as a large upper level storm
system spins nearly stationary across the Great Basin. The dryline
will start out most mornings near the west Texas/eastern New
Mexico line/eastern slopes of the mountains and then shift
eastward due to diurnal heating into the western or central
Permian Basin late each afternoon and early evening. Very strong
heating east of the dryline combined with weak disturbances and
mid level moisture will result in a slight chance of thunderstorms
across mainly west Texas. The best chance of strong convection
appears to be Monday and Tuesday with the approach of the left
exit region of the upper jet, mid level height falls and
increasing low level moisture east of the dryline. Temperatures
will continue much above normal through early next week due to a
low level thermal ridge in place.

By next Wednesday and Thursday the flow aloft is forecast to
become westerly and this should decrease and push precipitation
chances further east into the extreme eastern Permian Basin.
Temperatures will remain much above normal in low level thermal
ridging.

FIRE WEATHER...
Critical fire weather conditions this afternoon will gradually
improve this evening as temperatures and winds decrease, and RHs
slowly increase.  Expect only an isolated location or two in the
Guadalupe Mountains and SE NM Plains to have critical conditions
after 12/03Z, so the Red Flag Warning will continue until then.
Recovery will be poor from the Guadalupe Mountains and adjacent SE
NM Plains, south across the Van Horn area, Davis mountains, Marfa
Plateau and Presidio Valley.

Even though wind speeds will not be quite as strong on Saturday,
will go ahead and issue a Red Flag Warning for the current watch
area Saturday afternoon/evening, which includes the Guadalupe
Mountains, SE NM Plains and Gaines county.  ERC-G near the 90th
percentile will tip conditions to critical in areas where wind
speeds will end up only in the 15 to 20 mph range, while RHs dip to 7
to 11%, and fire danger will be very high to extreme.  More near
critical to critical fire weather is expected Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     70 100  70  95 /  10  10  10  20
Carlsbad                       65  98  64  98 /  10   0   0  10
Dryden                         68  96  70  94 /  10  10  10  20
Fort Stockton                  70  98  70  96 /  20  20  20  20
Guadalupe Pass                 64  90  63  89 /   0   0   0  10
Hobbs                          65  95  64  95 /  10   0  10  10
Marfa                          59  91  60  90 /  20  10  10  20
Midland Intl Airport           70 100  70  97 /  10  10  10  20
Odessa                         71  99  70  97 /  10  10  10  20
Wink                           68 101  69 100 /  10  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning until 9 PM MDT this evening for Guadalupe
     Mountains-Southeast Plains.

     Red Flag Warning from 11 AM to 9 PM MDT Saturday for Guadalupe
     Mountains-Southeast Plains.

TX...Red Flag Warning until 10 PM CDT /9 PM MDT/ this evening for
     Andrews-Gaines-Guadalupe Mountains-Loving-Reeves County and
     Upper Trans Pecos-Van Horn and Highway 54 Corridor-Winkler.

     Red Flag Warning from noon CDT /11 AM MDT/ to 10 PM CDT /9 PM
     MDT/ Saturday for Gaines-Guadalupe Mountains.

&&

99/99/
Hazardous weather outlook, May 11, 1:47 PM CDT, 5 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
147 PM CDT Fri May 11 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-121900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
147 PM CDT Fri May 11 2018 /1247 PM MDT Fri May 11 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Critical fire weather conditions will persist until late this
evening over the Guadalupe Mountains, Southeast New Mexico Plains,
northwestern Permian Basin and Upper Trans Pecos.  Elevated fire
weather conditions will continue elsewhere until sundown.

Very hot conditions with temperatures above 100 degrees at most
locations this afternoon will prevail.  Drink plenty of water and
take breaks if you plan to be outside.

Isolated thunderstorms are possible this afternoon and evening,
mainly in the Davis Mountains and adjacent plains.  Dry lightning
strikes and gusty winds will be the main hazards with any storms
that develop.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Critical fire weather conditions are expected Saturday afternoon
over the Guadalupe Mountains, Southeast New Mexico Plains and
northwest Permian Basin.  A Red Flag Warning is in effect for these
areas.   More near critical to critical fire weather is expected
again Sunday afternoon, but mainly over the Guadalupe Mountains and
Southeast New Mexico Plains.

Isolated thunderstorms Saturday will be most apt to produce dry
lightning strikes and downburst winds.  Thunderstorm chances will
increase a little Sunday, and more Monday.  Storms on these days
could be severe with large hail, damaging winds and locally heavy
rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, May 11, 3:04 PM CDT, 4 hours 15 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
304 PM CDT FRI MAY 11 2018

TXZ074-075-112100-
Pecos TX-Davis/Apache Mountains Area TX-
304 PM CDT FRI MAY 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PECOS...NORTHWESTERN
BREWSTER AND EAST CENTRAL JEFF DAVIS COUNTIES UNTIL 400 PM CDT...

At 303 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Alpine-Casparis Municipal Airport, or 12 miles
northeast of Alpine, moving northeast at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of west central
Pecos...northwestern Brewster and east central Jeff Davis Counties.

LAT...LON 3039 10361 3049 10367 3077 10344 3056 10325
TIME...MOT...LOC 2003Z 237DEG 13KT 3052 10356

67
Special weather statement, May 11, 3:46 PM CDT, 3 hours 33 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
346 PM CDT FRI MAY 11 2018

TXZ074-075-112145-
Pecos TX-Davis/Apache Mountains Area TX-
346 PM CDT FRI MAY 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PECOS AND NORTH
CENTRAL BREWSTER COUNTIES UNTIL 445 PM CDT...

At 346 PM CDT, Doppler radar was tracking a strong thunderstorm 24
miles northeast of Alpine, moving northeast at 35 mph.

Half inch hail and winds of 40 to 50 mph will be possible with this
storm.

Locations impacted include...
Fort Stockton and Firestone Test Track.

This includes Interstate 10 between mile markers 232 and 257.

LAT...LON 3039 10341 3056 10357 3067 10343 3075 10347
      3114 10321 3077 10275
TIME...MOT...LOC 2046Z 235DEG 31KT 3062 10337

67
Special weather statement, May 11, 4:50 PM CDT, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
450 PM CDT FRI MAY 11 2018

TXZ074-075-112245-
Pecos TX-Davis/Apache Mountains Area TX-
450 PM CDT FRI MAY 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PECOS AND NORTH
CENTRAL BREWSTER COUNTIES UNTIL 545 PM CDT...

At 450 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles north of Marathon, or 22 miles east of Alpine, moving northeast
at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Fort Stockton, Fort Stockton-Pecos County Airport, Sierra Madera and
Firestone Test Track.

This includes Interstate 10 between mile markers 247 and 258.

LAT...LON 3032 10337 3050 10342 3099 10303 3062 10242
TIME...MOT...LOC 2150Z 245DEG 27KT 3046 10330

80
Special weather statement, May 11, 5:47 PM CDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
547 PM CDT FRI MAY 11 2018

TXZ074-075-081-112345-
Pecos TX-Big Bend Area TX-Davis/Apache Mountains Area TX-
547 PM CDT FRI MAY 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PECOS AND NORTHWESTERN
BREWSTER COUNTIES UNTIL 645 PM CDT...

At 546 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Marathon, or 19 miles east of Alpine, moving
northeast at 15 mph. Additional storms are possible over southern
Pecos County.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Marathon and Sierra Madera.

LAT...LON 3008 10340 3019 10362 3085 10301 3085 10223
TIME...MOT...LOC 2246Z 229DEG 15KT 3035 10332
Special weather statement, May 11, 6:43 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
643 PM CDT FRI MAY 11 2018

TXZ074-075-081-120045-
Pecos TX-Big Bend Area TX-Davis/Apache Mountains Area TX-
643 PM CDT FRI MAY 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PECOS AND NORTH
CENTRAL BREWSTER COUNTIES UNTIL 745 PM CDT...

At 643 PM CDT, Doppler radar was tracking a strong thunderstorm near
Marathon, or 23 miles east of Alpine, moving east at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Marathon.

LAT...LON 3011 10329 3029 10342 3053 10310 3025 10286
TIME...MOT...LOC 2343Z 251DEG 7KT 3025 10329

80

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 5:10 PM CDTSpecial Weather StatementMAFPecos35 min
May 12, 5:58 PM CDTSpecial Weather StatementMAFScurry62 min
May 12, 6:35 PM CDTSpecial Weather StatementMAFScurry25 min
May 12, 6:45 PM CDTSevere Thunderstorm WarningMAFScurry31 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.